Alert archive / Indiana / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 121, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 23, 2019, 3:26 PM EDT for 7 counties in Indiana. It was in force for 49 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2019, 3:26 PM EDT (19:26 UTC)
- Expired
- Jun 23, 2019, 4:15 PM EDT
- In force
- 49 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Hamilton County, IN, Hancock County, IN, Hendricks County, IN, Johnson County, IN, Marion County, IN, Morgan County, IN, Shelby County, IN
The radar
The Indianapolis radar (KIND), 14 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 3:41 PM EDT | TSTM WND GST 60 | 3 W Homecroft, IN | |
| Jun 23, 3:43 PM EDT | TSTM WND DMG | 1 E Greenwood, IN | SOCIAL MEDIA REPORT OF TREES DOWN IN GREENWOOD WITH PICTURE OF TREE LIMB ON THE ROAD. TIME ESTIMATED FROM RADAR. |
| Jun 23, 4:00 PM EDT | TSTM WND DMG | 2 Ene Warren Park, IN | A FEW TREES SNAPPED AND PART OF A FENCE KNOCKED DOWN. RELAYED ON SOCIAL MEDIA VIA BROADCAST MEDIA. TIME WAS ESTIMATE. |
| Jun 23, 4:00 PM EDT | TSTM WND DMG | 2 S Castleton, IN | TRANSFORMER BLEW AS STORMS PASSED THROUGH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 2:06 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1782 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
309 WUUS53 KIND 231926 SVRIND INC057-059-063-081-097-109-145-232015- /O.NEW.KIND.SV.W.0121.190623T1926Z-190623T2015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Indianapolis IN 326 PM EDT Sun Jun 23 2019 The National Weather Service in Indianapolis has issued a * Severe Thunderstorm Warning for... Northwestern Shelby County in central Indiana... Western Hancock County in central Indiana... Northeastern Morgan County in central Indiana... Northern Johnson County in central Indiana... Southeastern Hendricks County in central Indiana... Marion County in central Indiana... South central Hamilton County in central Indiana... * Until 415 PM EDT. * At 325 PM EDT, a severe thunderstorm was located near Mooresville, or 18 miles southwest of Indianapolis, moving northeast at 45 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Indianapolis, Fishers, Greenwood, Lawrence, Plainfield, Franklin, Greenfield, Beech Grove, Speedway, Mooresville, Southport, Avon, New Whiteland, Cumberland, McCordsville, Whiteland, Bargersville, New Palestine, Meridian Hills and Brooklyn. This includes the following highways... Interstate 65 between mile markers 94 and 120. Interstate 69 between mile markers 200 and 209. Interstate 70 between mile markers 61 and 104. Interstate 74 between mile markers 73 and 104. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3940 8629 3968 8651 4000 8596 3975 8567 TIME...MOT...LOC 1925Z 236DEG 40KT 3956 8633 HAIL...<.75IN WIND...60MPH $$ AW/50
2 follow-up statements
647
WWUS53 KIND 231944
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
344 PM EDT Sun Jun 23 2019
INC063-109-231953-
/O.CAN.KIND.SV.W.0121.000000T0000Z-190623T2015Z/
Morgan IN-Hendricks IN-
344 PM EDT Sun Jun 23 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MORGAN AND
SOUTHEASTERN HENDRICKS COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central Indiana.
LAT...LON 3950 8611 3979 8632 4000 8596 3975 8567
TIME...MOT...LOC 1943Z 236DEG 40KT 3968 8611
$$
INC057-059-081-097-145-232015-
/O.CON.KIND.SV.W.0121.000000T0000Z-190623T2015Z/
Shelby IN-Hancock IN-Johnson IN-Marion IN-Hamilton IN-
344 PM EDT Sun Jun 23 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR NORTHWESTERN SHELBY...WESTERN HANCOCK...NORTHEASTERN JOHNSON...
MARION AND SOUTH CENTRAL HAMILTON COUNTIES...
At 343 PM EDT, a severe thunderstorm was located over Southport, or
7 miles south of Indianapolis, moving northeast at 45 mph. The
Indianapolis airport had a measured gust of 49 MPH with a spotter
estimate near Homecroft of 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Indianapolis, Fishers, Greenwood, Lawrence, Franklin, Greenfield,
Beech Grove, Speedway, Southport, New Whiteland, Cumberland,
McCordsville, Whiteland, New Palestine, Meridian Hills, Warren Park,
Homecroft, Rocky Ripple, Wynnedale and Spring Lake.
This includes the following highways...
Interstate 65 between mile markers 94 and 120.
Interstate 69 between mile markers 200 and 209.
Interstate 70 between mile markers 73 and 104.
Interstate 74 between mile markers 73 and 104.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3950 8611 3979 8632 4000 8596 3975 8567
TIME...MOT...LOC 1943Z 236DEG 40KT 3968 8611
HAIL...<.75IN
WIND...60MPH
$$
AW/50715
WWUS53 KIND 231958
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
358 PM EDT Sun Jun 23 2019
INC081-232007-
/O.CAN.KIND.SV.W.0121.000000T0000Z-190623T2015Z/
Johnson IN-
358 PM EDT Sun Jun 23 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JOHNSON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central Indiana.
LAT...LON 3975 8567 3960 8593 3963 8595 3964 8595
3964 8597 3987 8619 4000 8596
TIME...MOT...LOC 1957Z 236DEG 40KT 3977 8593
$$
INC057-059-097-145-232015-
/O.CON.KIND.SV.W.0121.000000T0000Z-190623T2015Z/
Shelby IN-Hancock IN-Marion IN-Hamilton IN-
358 PM EDT Sun Jun 23 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR NORTHWESTERN SHELBY...WESTERN HANCOCK...EASTERN MARION AND SOUTH
CENTRAL HAMILTON COUNTIES...
At 357 PM EDT, a severe thunderstorm was located 7 miles southeast of
Lawrence, or 10 miles east of Indianapolis, moving northeast at 45
mph. A small pocket of stronger gusts is moving through eastern
Marion County.
HAZARD...70 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Indianapolis, Fishers, Lawrence, Greenfield, Cumberland,
McCordsville, New Palestine, Meridian Hills, Warren Park, Rocky
Ripple, Williams Creek, Spring Lake, Crows Nest, North Crows Nest,
Geist Reservoir, Castleton, Indiana State Fairgrounds and Broad
Ripple.
This includes the following highways...
Interstate 69 between mile markers 200 and 209.
Interstate 70 between mile markers 85 and 104.
Interstate 74 between mile markers 93 and 105.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3975 8567 3960 8593 3963 8595 3964 8595
3964 8597 3987 8619 4000 8596
TIME...MOT...LOC 1957Z 236DEG 40KT 3977 8593
HAIL...<.75IN
WIND...70MPH
$$
AW/50What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:00 PM EDT, 26 minutes earlier.
Area forecast discussion, Jun 23, 3:00 PM EDT, 26 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 300 PM EDT Sun Jun 23 2019 .UPDATE... The SYNOPSIS, NEAR TERM and SHORT TERM sections have been updated below. && .SYNOPSIS... Issued at 300 PM EDT Sun Jun 23 2019 A warm front will lift northeast of the area tonight. Then, a strong upper trough will push a cold front through the area late Monday and Monday night. Unsettled weather will result. After that, high pressure will result in mostly dry weather with above normal temperatures. && .NEAR TERM /Rest of this Afternoon and Tonight/... Issued at 300 PM EDT Sun Jun 23 2019 A line of strong to severe thunderstorms was lifting northeast across southwestern parts of central Indiana this afternoon. With a ribbon of 2500-3000 J/KG surface based CAPE along and ahead of the line, expect the line to maintain and possibly intensify. High Resolution Rapid Refresh suggests that additional activity in its wake will move into Ohio 02z-04z. So, high PoPs look good through then. Only slight chance after 04z. With the warm front expected to be north of the area tonight and late day dew points in the lower 70s, good confidence in blend overnight lows in the upper 60s and lower 70s. && .SHORT TERM /Monday through Wednesday/... Issued at 300 PM EDT Sun Jun 23 2019 Good confidence in thunderstorms Monday. Then, confidence the area will dry out Tuesday. Finally, low confidence in more thunderstorms Wednesday. Upper Colorado system will take on a negative tilt and lift northeast across the Great Lakes Monday night. This system will push a cold front across the area as well Monday night. Blend high PoPs MOnday afternoon and chance PoPs Monday evening look good. A few of the storms could be strong or possible severe per the Day2 SPC Marginal Risk. After that, high pressure will build in and provide dry weather to the area at least Monday overnight and Tuesday. Would not rule out more convection Tuesday night and Wednesday in cyclonic flow aloft, but confidence is not good. Blend near normal temperatures look reasonable with highs in the lower to middle 80s. && .LONG TERM (Wednesday Night Through Sunday)... Issued at 229 PM EDT Sun Jun 23 2019 Models are close enough that the National Blend of Models initialization was accepted for most items. Central Indiana will remain near the edge of an upper ridge to the west and south and an upper trough to the north and east during the long term. The ridge will be strong enough to keep the area dry through Thursday, but the upper trough may dip south enough to bring a front into the area for the weekend. Will keep the initialization's slight chance PoPs at times Friday through Sunday, but with low confidence. Temperatures will be above normal for most of the period thanks to the upper ridge to the west. && .AVIATION (Discussion for the 231800Z TAF Issuance)... Issued at 101 PM EDT Sun Jun 23 2019 Variable conditions expected in the first several hours of the TAF period, then eventually becoming MVFR by Monday morning. A line of convection will move through the sites this afternoon, with at MVFR or lower conditions and potential for wind gusts over 30kt. Lower confidence in convection after the main line, so will use vicinity wording to cover. Expect mainly VFR into the night at most areas, although KLAF will dip into MVFR and potentially IFR for a while. The remainder should reach MVFR during the daylight morning hours Monday. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...MK NEAR TERM...MK SHORT TERM...MK LONG TERM...50 AVIATION...50
Hazardous weather outlook, Jun 23, 9:54 AM EDT, 5 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 954 AM EDT Sun Jun 23 2019 INZ021-028>031-035>049-051>057-060>065-067>072-241400- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 954 AM EDT Sun Jun 23 2019 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Thunderstorms are expected across the area today, and some of these could be severe. Heavy rain is possible with any storm. Increasingly warm and humid. Hazards: Heavy rain causing flooding...damaging winds...hail...and lightning. Heat indices peaking in the low 90s this afternoon, mainly south. Timing: Scattered to numerous thunderstorms are expected this afternoon into tonight. The best chance for severe weather will be from mid afternoon into the evening. Highest heat indices this afternoon. Discussion: A warm front combined with an upper level disturbance by will trigger thunderstorms from this afternoon into tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Outlook: Periodic threats for showers and thunderstorms will continue through Monday evening. Strong to severe storms are possible Monday with damaging winds and large hail as the primary threats. Any heavy rainfall could lead to flash flooding due to saturated ground. Moderate river flooding is occurring on area rivers. Discussion: Chances for rain and thunderstorms will continue Monday as an upper level low tracks into the western Great Lakes. High pressure will build into the Ohio Valley Tuesday with warm and mainly dry weather expected for much of the rest of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be possible later today and again on Monday. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Local storm report, Jun 23, 2:41 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
241 PM EDT SUN JUN 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 PM TSTM WND DMG 1 NE BLOOMFIELD 39.03N 86.93W
06/23/2019 GREENE IN 911 CALL CENTER
SHERIFFS OFFICE REPORTS WIDESPREAD TREE
DAMAGE ACROSS THE COUNTY.
&&
AWLocal storm report, Jun 23, 2:49 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
249 PM EDT SUN JUN 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 PM TSTM WND DMG 2 SSE CENTER POINT 39.39N 87.06W
06/23/2019 CLAY IN 911 CALL CENTER
LARGE TREE DOWN ON STATE ROAD 46 NEAR
BOWLING GREEN.
&&
AWLocal storm report, Jun 23, 2:50 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
250 PM EDT SUN JUN 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0213 PM TSTM WND DMG COALMONT 39.19N 87.23W
06/23/2019 CLAY IN PUBLIC
DISPATCH REPORTED SEVERAL TREES DOWN IN
COALMONT. TIME ESTIMATED FROM RADAR.
&&
AWLocal storm report, Jun 23, 2:58 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
258 PM EDT SUN JUN 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM TSTM WND DMG 2 NE INDIAN SPRINGS 38.81N 86.75W
06/23/2019 MARTIN IN PUBLIC
SEVERAL TREES UPROOTED AROUND THE INDIANA
SPRINGS AREA. TIME ESTIMATED FROM RADAR.
&&
AWLocal storm report, Jun 23, 3:18 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
318 PM EDT SUN JUN 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND DMG 3 S PARAGON 39.35N 86.56W
06/23/2019 MORGAN IN PUBLIC
SMALL AND DECENT SIZE LIMBS DOWN, POWER OUT
AS A RESULT OF STORMS.
&&
KHLocal storm report, Jun 23, 3:24 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
324 PM EDT SUN JUN 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM TSTM WND DMG CLAY CITY 39.28N 87.11W
06/23/2019 CLAY IN 911 CALL CENTER
SEVERAL LARGE TREES UPROOTED AND NUMEROUS
TREE LIMBS SNAPPED WITH POWER OUTAGES
REPORTED IN CLAY CITY. TIME ESTIMATED FROM
RADAR.
&&
AWThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 12:56 PM EDT | Special Weather Statement | IND | Knox | 49 min |
| Jun 23, 1:37 PM EDT | Special Weather Statement | IND | Daviess, Greene, Knox, Martin, Sullivan | 38 min |
| Jun 23, 1:46 PM EDT | Severe Thunderstorm Warning | IND | Clay, Daviess, Greene, Knox, Martin, Owen and 1 more | 44 min |
| Jun 23, 2:12 PM EDT | Severe Thunderstorm Warning | IND | Clay, Greene, Monroe, Owen, Putnam, Sullivan and 1 more | 63 min |
| Jun 23, 2:24 PM EDT | Severe Thunderstorm Warning | IND | Brown, Greene, Jackson, Lawrence, Martin, Monroe | 51 min |
| Jun 23, 2:52 PM EDT | Severe Thunderstorm Warning | IND | Boone, Brown, Hendricks, Johnson, Marion, Monroe and 3 more | 38 min |
| Jun 23, 3:14 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Decatur, Jackson, Jennings, Johnson and 2 more | 46 min |
| Jun 23, 4:04 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Hamilton, Hancock, Henry, Madison, Marion | 41 min |
| Jun 23, 4:45 PM EDT | Special Weather Statement | IND | Delaware, Henry, Madison, Randolph | 45 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.